5 dead after FDA-approved obesity treatment that places silicone balloon in stomach, agency says
The Food and Drug Administration is investigating the sudden deaths of five people who had undergone an obesity treatment that places an inflated silicone balloon in their stomach.
All deaths happened within a month of the procedure, the FDA said in a letter earlier this week to health-care providers. Three people died just one to three days later.
The agency, however, cautioned that it has yet to determine whether the devices or the way in which they were placed in the stomachs directly caused those deaths.
“At this time, we do not know the root cause or incidence per rate of patient death,” the FDA said, adding that it is working with the companies that manufacture the devices.
The devices are manufactured by two California companies. Four of the cases involved the Orbera Intragastric Balloon System by Apollo Endosurgery. One involved the ReShape Integrated Dual Balloon System by ReShape Medical.
The deaths happened from 2016 to present, according to the FDA. The agency said two more death reports it received happened within the same time frame and are potentially related to complications from the balloon treatment.
The procedure lasts for up to 30 minutes. One or two balloons are placed inside the stomach through the mouth using an endoscope while a patient is mildly sedated. Once inside, it's inflated with liquid, usually with saline solution. The idea is for the balloon, which is about the size of a grapefruit once inflated, to leave less room for food. It stays in the stomach for up to six months, while the patient also follows a diet and exercises regularly.
Apollo Endosurgery uses one balloon, while ReShape Medical uses two.
In a statement in response to the FDA letter, Apollo Endosurgery said the company self-reported the deaths of five patients from four countries who have received the Orbera intragastric balloon since the FDA approved the device in August 2015. That's a rate of less than 0.01 percent, according to the company.
Still, the company said it has not received product-liability claims in connection to those five cases, and it has not received information from physicians and hospitals indicating that its Orbera device had caused those deaths.
Apollo Endosurgery also said that 21 deaths have been reported in the last 11 years, from January 2006 to last March, out of more than 277,000 Orbera balloons distributed during that time period. That rate is also less than 0.01 percent.
“Patient safety is a key priority in everything we do at Apollo Endosurgery and we take adverse event reporting obligations related to our products very seriously,” the company's chief executive, Todd Newton, said in the statement.
Christopher Gostout, Apollo Endosurgery's chief medical officer, said the FDA letter is a reminder of the complications that could happen to obese patients.
“Each patient must be appropriately evaluated prior to the decision to place the balloon, especially the potential risks of anesthesia and an endoscopic procedure,” Gostout said in the statement. “Patients must be monitored closely during the entire term of treatment to detect the development of possible complications and each patient should be instructed to contact his or her physician immediately upon the onset of any unexpected symptoms.”
In a statement to CNN, ReShape Medical said: “There is no responsibility that we take more seriously than patient safety. ReShape is committed to supporting the continued safe and effective use of the dual balloon and is proactively communicating with physicians about this FDA update. Patients with questions about this FDA update should contact their physicians directly.”
In February, the FDA sent a letter to health-care providers warning them of potential risks associated with the intragastric balloons.
One risk is spontaneous over-inflation. Symptoms include intense abdominal pain, swelling of the abdomen, difficulty breathing and vomiting. The other is acute pancreatitis. Symptoms are severe abdominal and back pain.
Both complications can happen within days of the procedure and may require doctors to prematurely remove the devices.